RheumaBlog

Same dragon, different day.

Here’s the Good News: Since I’m still at my Mom’s townhouse taking care of her, and she has a nice deep bathtub upstairs in the master bathroom, in a few minutes I’m heading up there to soak for a while in some deliciously hot water. With bubbles!

The Not-So-Good News: I wanted, so much, to be able to write here: “The prednisone taper worked. The pain is gone.” But it’s not, so I can’t.

It sure tried, though. Three times during the six-day taper, for stretches of five or six hours each time, the bursitis pain vanished. And not only that: The ugly, low-level rheuma pain in my hands, pain that’s been my unwanted, day-into-night-into-day companion for more than a year now disappeared too.

Believe me, I relished the freedom it gave me. It feltfabulous to walk smoothly and without saying “ow, ow, ow” under my breath because of the bursitis pain. It was lovely to be able to chop up raw vegetables for a salad without wincing, and I loved being able to sweep the leaves off Mom’s patio and deck, then pick up the big piles and put them in the yard waste can without even a little bit of pain. That hour or so of light exercise lifted my mood and made me feel both useful and youthful. That’s worth a lot.

Of course, nothing else changed in any big way. The days went on just as they always do, with the same routines, the same chores, the same small joys and disappointments. The first three nights I slept very poorly in spite of taking the new prescription of nortriptylene; I’m guessing that the prednisone’s insomnia-side effect was stronger than the stuff could overcome. But the fourth and fifth nights? In spite of some moderate hip pain I snoozed like the proverbial baby. I cannot tell you how good it felt to wake in the morning without a play-by-play memory of the silent, desolate hours between 1 and 5 a.m. I’m hoping for the same restful sleep tonight.

On another bright note, I was pleased to find that the prednisone (at least in this quick taper and limited milligramage) didn’t affect my appetite, so I was able to stick to my diet easily. And I didn’t “grow teeth,” my words for becoming snappish and irritable.

But as I write this on Saturday night, the pain is back. All of it.

I took the last, single 4 mg. tablet early this morning. Until around 2 p.m., the bursitis pain was there, but barely. Then it started ramping up, first in the left hip, then the right. This evening, my hands have joined the malevalent chorus with a sort of sniggering glee. But I’m not terribly upset. Really. That this prednisone taper worked at all means that the bursitis is treatable and might even be curable. It means that maybe this particular taper just wasn’t long enough or strong enough, that it simply needed more time and more muscle to whack the inflammation hard enough to keep it whacked for good.

I see my rheumatologist again the first Saturday in May. In the meantime, I still have a few more physical therapy appointments, and I’m continuing with the stretching exercises, the TENS treatments, the icing and the heat. I’m counting my blessings: While being without a job isn’t so wonderful, the fact that I’ve enough free time to take real care of myself is. I’m very lucky that have an empathetic doctor who really wants to help me feel better. Ditto my sweet physical terrorist Joe. And I’ve got you, my friends, offering me your encouragement, your hope and advice, and your genuine care and concern. If that’s not blessed, I don’t know what is.

Here’s wishing all of you a soft and friendly Sunday, free from pain and filled with calm and comfort. And a bubble bath, if one suits your fancy.

12 thoughts on “The good bad news

  1. Polly says:

    Oh dear Wren – so sorry it’s all coming back!! At least you can say to your Rheumy that it DID have an effect. Maybe a longer taper, higher dosage (for all the side effects) might be worth considering? And thank goodness for getting SLEEP! I hope that continues because it’s so important for healing (and for feeling sane!*)

    *Speaking from experience of lots of lack of sleep!

    Polly x

    Like

  2. carlascorner says:

    That’s one of the downsides to a taper, it might not be long enough/strong enough to resolve a chronic problem. However, you have found something that works and something hopefully you and your rheumy can leverage into better results. Glad you had a bit of respite from the pain and you’ve had some good sleep. Both of those gifts are precious.

    Like

  3. Caryl says:

    Ah, prednisone, how wonderful it made me feel. A low dose, 4 mg, has been the only relief I could get. After several years, the rest of my body became too vulnerable.. In a couple of weeks, I will have cataract surgery because of the evil side of the drug.

    Use it carefully, cautiously and not too long. One side of the drug is fabulous, the other side, not so much. I know about this.

    Like

  4. Eileen says:

    I’ll say it again – so typical of response in PMR. My first taper was 15mg/2 weeks, 10mg/2 weeks, 5mg/2 weeks. At 15mg (the standard starting dose) the pain was pretty much gone in 12 hours (although the hip bursitis took a lot longer but did go eventually) and generally I did feel good. At 10mg I was good though not perfect, the pain at 5mg I could have lived with. Within 24 hours of stopping it was all back and in some ways worse than before – probably the effect of knowing what NOT being in pain was like! Those drops were far too big for a PMR patient (lots of evidence) and I have had difficulty getting it back under control which is not unusual in this situation. However – I got down to 13.5mg/2 days (below 10mg/day an alternate day therapy can be tried, one day double dose, one day nothing, associated with fewer side effects) before I had a flare last summer and had to go back up – I have no identifiable side-effects – obviously things like cataracts and osteoporosis have to be kept an eye on. But at that sort of dose, many people do manage steroids long term with no problems but a much higher QOL. After all, lack of exercise can lead to osteoporosis and when you can’t move with the bursitis the amount of exercise is a bit limited too! And since you are on RA drugs it may mean a lower steroid dose will do the trick (works for some people, not others).

    Looking forward to hearing what your rheumy says,
    Eileen

    Like

  5. Eileen says:

    P.S. – lovely weather here in northern Italy, could be June – but not entirely pain-free for me! I tore a couple of cruciate ligaments this week so have a very snazzy, very velcro-ey, by my standards very expensive knee brace for the next 6 weeks to stop the VERY wobbly knee letting me down while one of them heals. Apparewntly I should ignore the other one. At least the PMR isn’t any worse than usual despite the stress!

    Like

  6. Rositta says:

    I’m on day 3 and so far the pain has dulled a little. I was feeling half decent until I fell today. I feel your pain. I start with 30 mg of pred and go down to 5. My face is all puffy but I’ve kepty grouchy in check. I am so very tired of this battle. I hope you feel better and sleep well…ciao

    Like

  7. Squirrel says:

    I can only echo what the others have said, Wren. Hopefully a longer dose will do the trick! And interesting that it helped the hands as well. Maybe a general tweak in your RA meds is in order, it seems to all be connected. Stupid RA. Sending you happy thoughts!

    Like

  8. WarmSocks says:

    It’s great that the prednisone helps so much, and really really crummy that there’s such a noticable (painful) difference when you taper off it 😦

    Enjoy lots of hot bubble baths while you have the chance, and give the doc a call about the pred. Hang in there!

    Like

  9. Lana says:

    I am sorry that you are dealing with all this pain Wren. I hate that RA always managing to bear its ugly head. Those breaks from the pain do not last long enough. I have not taken prednisone for flares but I have thought about it on those days where it is really bad. You are absolutely right about life not changing – everything keeps going and we go at it with pain. 🙂 I am praying that all your hard with work with the meds, therapy and exercise helps and maybe the change in weather will help too. A bubble sounds like a great idea!

    Like

  10. Helen says:

    Oh, Wren – how disappointing (although the bath does sound lovely!). I hope you’re able to go a bit easy on yourself. It’s incredibly frustrating when you think you’re in the clear for a while and the pain comes back so much sooner than you thought it would. Take extra good care of yourself.

    Like

  11. Tammy says:

    First, please tell me there is a way to follow you without having to check my email everyday. I rarely check my blog email… 😦

    Second, glad to have found you again.

    Third and sadly, I’m sorry your in a bad way. I am having difficulty too but I’m hoping doubling up the enbrel will help me. Prednisone… oy, not a fan not for any reason. I’ve been on it 3 times in hefty doses and 3 times broke bones in my feet. NOT GOOD. However, there are those who do very well with it. I am not one of them. I will have to read back to see what else you are on but until we meet again, gentle hugs. Tammy

    Like

  12. Terry says:

    Wren, so sorry you’re still in pain. It’s good news though that your bursitis is treatable. Enjoy the tub and the bubble baths.

    Like

Comments are closed.

%d bloggers like this: